Nausea and vomiting, polydipsia, and polyuria with pain upon urination
History of Present Illness
A 25-year-old female patient is admitted to the emergency department with worsening confusion following a 12 hour history of nausea and vomiting, polydipsia, and polyuria with pain upon urination. She has a past medical history of type 1 diabetes mellitus.
Drug Therapy Problems
Care Plan (by Problem)
What appears to be the immediate cause of hypovolemic shock in this patient?
Hint: The patient’s past medical history combined with her symptoms is a key indicator of the cause. See Hyperthyroidism and Thyrotoxicosis and Table 44-12 in PPP
What critical laboratory and patient assessment information are needed in this patient?
Hint: Consider what laboratory values would be abnormal in a patient particularly with this cause of hypovolemic shock. See Hyperthyroidism and Thyrotoxicosis and Table 44-12 in PPP. Also, metabolic acidosis section of acid-base disturbance chapter 29 and clinical presentation table in circulatory shock chapter in PPP.
What are appropriate hemodynamic goals, and initial fluid and electrolyte management in this patient?
Hint: Consider which key electrolytes are likely to be abnormal in this patient based on the cause of hypovolemic shock and how they are affected by multiple factors (acidosis, dehydration, hyperglycemia, renal function). See treatment section of circulatory shock chapter. See Hyperthyroidism and Thyrotoxicosis and Table 44-12 in PPP
What are appropriate goals and initial management serum glucose in this patient?
Hint: Consider how quickly glucose should be normalized in this disease state and when IV dextrose should be added. See Hyperthyroidism and Thyrotoxicosis and Table 44-12 in PPP
After initial therapies are started, what are appropriate monitoring parameters for hemodynamics, fluids, electrolytes, glucose, and acidosis over the next 12-24 hours?
Hint: Consider which critical labs should be monitored and how often while patient is stabilizing. See Hyperthyroidism and Thyrotoxicosis, Table 44-12, and Figure 14-3 in PPP
What additional workup and initial therapy are needed regarding the underlying cause of hypovolemic shock in this patient?
Hint: Consider common triggers for DKA and if the patient’s symptoms point to a cause. See Hyperthyroidism and Thyrotoxicosis in PPP
Diabetic ketoacidosis (DKA) is a common complication of diabetes mellitus (DM) that can progress to life-threatening hypovolemic shock following large fluid losses from hyperglycemia-induced polyuria. DKA occurs in approximately 18-35% of new-onset type 1 DM patients but can be as high as 80% in some parts of the world. Mortality from DKA has fallen dramatically ...